Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 232, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jun 12, 1997, 10:56 PM CDT for Beckham County, Custer County, Washita County, Oklahoma. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 12, 1997, 10:56 PM CDT (03:56 UTC)
- Expired
- Jun 13, 1997, 12:00 AM CDT
- In force
- 64 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties
Counties Beckham County, OK, Custer County, OK, Washita County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 11:15 PM CDT | Hail 0.88 | Elk City, OK | |
| Jun 12, 11:30 PM CDT | Thunderstorm Wind | Burns Flat, OK | Tree limbs up to six inches in diameter were blown down. |
| Jun 12, 11:50 PM CDT | Hail 0.75 | Retrop, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 7:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 3.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2646 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1420 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 130358 RRA
SVROKC
OKC039-009-149-130500-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1056 PM CDT THU JUN 12 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 1200 AM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES
IN NORTHWESTERN OKLAHOMA
CUSTER
IN SOUTHWESTERN OKLAHOMA
EASTERN BECKHAM AND WASHITA
AT 1056 PM CDT DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
EXTENDING FROM NORTH OF THOMAS TO NORTH OF CARTER. THE STORMS WERE
MOVING EAST NORTHEAST AT 20 MPH.
THESE STORMS LIKELY CONTAINS HAIL UP TO THE SIZE OF QUARTERS AND
WIND GUSTS TO 60 MPH. VERY HEAVY RAIN AND FREQUENT LIGHTNING
ALSO ACCOMPANY THESE STORMS. SEEK SHELTER INDOORS...AWAY FROM
WINDOWS...AND AVOID USING ELECTRICAL APPLIANCES.
SCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 9:45 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jun 12, 9:45 PM CDT, 1 hour 11 minutes before
FPUS3 KOKC 130245 AFDOKC AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 945 PM CDT THU JUN 12 1997 WE HAVE TWO AREAS OF SVR THUNDERSTORMS ACRS THE FCST AREA THIS EVENING. A SMALLER ONE OVER THE N TX CNTYS WITH SVR WX CONFINED MAINLY TO BAYLOR...WICHITA AND ARCHER CNTYS. A LARGER AREA OF SEVERE THUNDERSTORMS IS CURRENTLY OVER NORTHWEST OK WITH THE STMS INHERITED FM THE TX PNHDL. THIS AREA SEEMS LIKE IT IS DVLPG INTO AN MCS WITH UPR 60/LWR 70 DEG DWPTS AND LLJ FEEDING INTO IT. UPR S/WV OVR NE NMEX AND JET MAX HEADED THIS WAY WILL ONLY AID FURTHER TSTM DVLPMT. DID AN UPDATE ARND 9 PM TO ADD A FEW SVR STMS TO CNTL ZNS WITH HI DWPT AIRMASS STAYING OVR THE AREA. TEMPS AND WINDS LOOK GOOD FOR NOW SO WL NOT MAKE ANY CHANGES FCSTID = 17/MMT .OKC... OK...TORNADO WATCH UNTIL 1 AM ZNS 009>011-014>016-021-022-033>037. TX...TORNADO WATCH UNTIL 1 AM ZNS 083>089.
In the hours before
Local storm report, Jun 12, 9:05 PM CDT, 1 hour 51 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
905 PM CDT THU JUN 12 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0832 PM LAKE KICKAPOO TX 0.75 INCH HAIL
06/12/97 ARCHER
0840 PM 1 NW IOWA PARK TX 1.00 INCH HAIL
06/12/97 WICHITA
MCCLURELocal storm report, Jun 12, 10:08 PM CDT, 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1008 PM CDT THU JUN 12 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0950 PM 1 SW BUFFALO OK 58 MPH WIND GUST, MEASURED
06/12/97 HARPER OKLAHOMA MESONETWORKLocal storm report, Jun 12, 10:13 PM CDT, 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1008 PM CDT THU JUN 12 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0950 PM 1 SW BUFFALO OK 58 MPH WIND GUST, MEASURED
06/12/97 HARPER OKLAHOMA MESONETWORKThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 8:13 PM CDT | Severe Thunderstorm Warning | OUN | Ellis | 47 min |
| Jun 12, 9:20 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper | 55 min |
| Jun 12, 9:25 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Roger Mills | 65 min |
| Jun 12, 9:50 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 40 min |
| Jun 12, 10:05 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 40 min |
| Jun 12, 10:20 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey | 40 min |
| Jun 12, 10:30 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 45 min |
| Jun 12, 10:38 PM CDT | Severe Thunderstorm Warning | OUN | Major, Woodward | 52 min |
| Jun 12, 10:45 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 45 min |
| Jun 12, 10:56 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 49 min |
| Jun 12, 11:42 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant | 48 min |
| Jun 12, 11:42 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Canadian, Kingfisher | 48 min |
| Jun 12, 11:42 PM CDT | Severe Thunderstorm Warning | OUN | Major | 48 min |
| Jun 12, 11:47 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Kiowa, Washita | 43 min |
| Jun 13, 12:10 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Grady, Kingfisher, Logan, McClain and 1 more | 65 min |
| Jun 13, 12:20 AM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 40 min |
| Jun 13, 1:03 AM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 42 min |
| Jun 13, 1:42 AM CDT | Severe Thunderstorm Warning | OUN | Custer | 48 min |
| Jun 13, 2:04 AM CDT | Severe Thunderstorm Warning | OUN | Stephens | 41 min |
| Jun 13, 2:08 AM CDT | Severe Thunderstorm Warning | OUN | Washita | 37 min |
| Jun 13, 3:13 AM CDT | Severe Thunderstorm Warning | OUN | Carter | 32 min |
| Jun 13, 3:27 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain | 48 min |
| Jun 13, 3:38 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Love | 37 min |
| Jun 13, 3:41 AM CDT | Flash Flood Warning | OUN | Cleveland, McClain | 3 hr |
| Jun 13, 3:50 AM CDT | Severe Thunderstorm Warning | OUN | Marshall | 25 min |
| Jun 13, 4:03 AM CDT | Severe Thunderstorm Warning | OUN | Washita | 42 min |
| Jun 13, 4:14 AM CDT | Severe Thunderstorm Warning | OUN | Bryan, Marshall | 46 min |
| Jun 13, 4:48 AM CDT | Severe Thunderstorm Warning | OUN | Bryan | 42 min |
| Jun 13, 5:55 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Oklahoma | 50 min |
| Jun 13, 3:24 PM CDT | Severe Thunderstorm Warning | OUN | Bryan, Choctaw | 51 min |
| Jun 13, 3:56 PM CDT | Severe Thunderstorm Warning | OUN | Choctaw | 49 min |
| Jun 13, 4:42 PM CDT | Severe Thunderstorm Warning | OUN | Choctaw | 48 min |
| Jun 13, 6:48 PM CDT | Severe Thunderstorm Warning | OUN | Pushmataha | 42 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.